INTRODUCTION: Doxycycline-induced esophageal ulcer patients are mostly young persons with no history of esophageal dysfunction. Heartburn, midsternal pain and dysphagia are the most common symptoms. It has generally a benign course. The present case is the first report of doxycycline-induced extensive ulcerations, mimicking esophageal cancer in two esophageal segments alongside, in the literature.<br /><br />CASE PRESENTATION: This report describes a 16-year-old Caucasian girl who, while taking doxycycline capsules100 mg twice a day for acne vulgaris for 3 months, developed these symptoms. An upper endoscopy revealed multiple circumferential deep ulcerations surrounding fragile, irregular, hyperemic and hypertrophic mucosa at the level of the mid-esophagus and concomitantly in the lower esophageal sphincter. The lesions were biopsied to exclude esophageal carcinoma because of the suspicious appearance in the endoscopic examination. The histopathological examination, haematoxylin and eosin stained sections showed ulceration with a mixed inflammatory infiltrate. Doxycycline was discontinued and she was given sucralfate 1 g qid and omeprazole 20 mg bid orally. All symptoms of the patient were resolved on the third day of the treatment. After 4 weeks of the therapy, an upper endoscopic control examination demonstrated normal findings.<br /><br />CONCLUSION: The present case has been an uncommon presentation of doxycycline-induced extensive ulcerations, mimicking esophageal cancer in two esophageal segments, concomitantly. Even the lesions were biopsied to exclude esophageal carcinoma. A modification on the behavior of taking drugs can prevent these unpleasant complications.
Tahan, V., Sayrak, H., Bayar, N., Erer, B., Tahan, G., & Dane, F. (2008). Doxycycline-induced ulceration mimicking esophageal cancer. Cases Journal, 1(1). https://doi.org/10.1186/1757-1626-1-144